Wyoming, 2007

Winter Storm in Wyoming, February 3, 2007

February 3, 2007 · NWS RIW · 1 event in 1 county or zone

A moist southwest flow combined with northerly upslope in the wake of a weak cold front helped to generate a period of heavy snow across northeast Johnson County. Snowfall of up to six inches was recorded in Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist southwest flow combined with northerly upslope in the wake of a weak cold front helped to generate a period of heavy snow across northeast Johnson County. Snowfall of up to six inches was recorded in Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 2:57 AM MST, 3 minutes earlier.

Area forecast discussion, Feb 3, 2:57 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MST SAT FEB 3 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
CLOUD COVER OVER THE AREA THIS MORNING WITH SOME LIGHT SNOW REPORTED
ACROSS THE NORTHERN ZONES. MODELS IN GOOD AGREEMENT WITH BRINGING
WEAK SHORTWAVE ACROSS THE AREA TODAY WITH SNOW ACROSS THE
WESTERN MOUNTAINS. SOME MOUNTAINS COULD SEE 2 TO 4 INCHES OF SNOW
BY LATE TONIGHT. TEMPERATURES TO BE WARMER TODAY AS WINDS MIXED OUT
SOME OF THE COLD AIR ACROSS THE REGION. NORTHWEST FLOW OVER THE
REGION WILL MOVE TO THE EAST OVER THE NEXT DAY OR TWO WITH A RIDGE
OF HIGH PRESSURE BUILDING IN BY MONDAY. TEMPERATURES WARM EACH DAY
AS WARM AIR ALOFT MOVES ACROSS THE STATE. TEMPERATURE FORECAST LOOKS
TO BE THE HARD PART OF THIS FORECAST AS AREA THAT HAVE MORE WIND
WILL BE A LOT WARMER THEN AREAS OF LITTLE OR NO WIND. WE ALSO HAVE
THE VALLEY LOCATIONS THAT HAVE SNOW COVER WHICH WILL STILL TRAP THE
COLD AIR AND KEEP MOST OF THEM BELOW FREEZING. ONLY MODEL
DIFFERENCES ARE NEAR THE END OF THE PERIOD WHERE THE NAM IS SLOWER
IN MOVING THE RIDGE OVER THE AREA.

.LONG TERM...TUESDAY THROUGH SATURDAY
POSSIBLE WEAK SHORTWAVE MOVING THROUGH THE ROCKIES ON TUE BUT THIS
WAVE MAY NOT BE MUCH SINCE IT HAS TO TACKLE THE UPPER RIDGE. WILL
MAINTAIN THE MOUNTAIN SNOW FOR TUE DECREASING ON TUE NIGHT. DRY
ELSEWHERE. UPPER RIDGE REFORMS OVER THE ROCKIES WED AHEAD OF A
STRONGER TROUGH ALONG THE WEST COAST. KEEPING THE FORECAST DRY WED
AND WED NIGHT. GFS PROCEEDS TO PUSH THIS TROUGH INTO THE WESTERN
U.S. ON THU AND INTO THE ROCKIES FRI. ECMWF IS A BIT QUICKER WITH
BRINGING THE TROUGH INTO THE ROCKIES LATE THU AND FRI WITH A RIDGE
REFORMING WEST OF WY ON FRI. LONG RANGE GFS HINTS AT UNSETTLED
WEATHER IN THE WEST NEXT SATURDAY. HAVE CHOSEN TO LEAVE THE LOW
PRECIP CHANCES IN THE WEST THU AND ACROSS THE WEST AND SOUTH THU
NIGHT AND FRI. WILL BRING IN LOW PRECIP CHANCE OVER ALL AREAS FRI
NIGHT AND NEXT SATURDAY AND SEE HOW GFS RESOLVES THIS TROUGH OVER
THE NEXT FEW MODEL RUNS. AS FOR TEMPS...MILDER TEMPS ON TUE WITH
SLIGHT COOLING WED...THEN LITTLE WARMER THU. COOLER HIGHS NEXT FRI
AND SAT WITH TROUGH IN THE REGION. OVERALL TEMPS NEXT WEEK LOOK TO
BE MUCH MORE SEASONAL THAN IN THE PAST WEEKS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HRD
LONG TERM...RIW
Hazardous weather outlook, Feb 2, 9:30 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
930 PM MST FRI FEB 2 2007

WYZ001>020-022>030-031230-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
930 PM MST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BEGIN TO MODERATE SOME TONIGHT AS WINDS INCREASE
AND SOMEWHAT MILDER AIR MOVES IN ALOFT. SNOW SHOWERS MAY DEVELOP
AGAIN IN THE WEST AND SPREAD EAST TONIGHT BUT WITH LIGHT AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT WINTER WEATHER SYSTEM COULD IMPACT THE WEST SATURDAY NIGHT
AND SUNDAY WITH HEAVY SNOW A POSSIBILITY IN THE NORTHWEST MOUNTAINS.
SOME UNCERTAINTY REMAINS ON THIS SYSTEM BUT THE NORTHWEST MOUNTAINS
COULD SEE 3 TO 6 INCHES SATURDAY NIGHT AND SUNDAY. STAY TUNED AS MORE
DETAILS BECOME CLEAR ON THIS SYSTEM SYSTEM. AREAS OF STRONG NORTHWEST
WINDS WILL ALSO IMPACT MUCH OF THE AREA SATURDAY WHICH WILL HELP TO
MODERATE THE TEMPERATURES BUT ALSO CAUSE COLD WIND CHILLS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SNOWFALL AMOUNTS AND WIND GUSTS OVER 40
MPH TODAY AND TONIGHT. SPOTTERS MAY ALSO WISH TO REPORT EXTREME COLD
TEMPERATURES THIS MORNING. THANKS.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Johnson County

When
February 3, 3:00 AM MST to 3:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9802.